Pneumonitis is a relatively uncommon but potentially life-threatening adverse event.[7–9] Patients present with a wide range of symptoms, including dyspnea, nonproductive cough, tachypnea, fever, and fatigue. In more severe cases they may present with progressive dyspnea with severe hypoxemia and respiratory failure.[10,11]
Pneumonitis is graded based on the severity of its associated clinical symptoms and radiographic alterations. Grade 1 pneumonitis presents without respiratory symptoms and has radiographic alterations. Grade 2 pneumonitis has both low-intensity clinical symptoms and radiographic alterations, and grades 3 to 4 pneumonitis cause severe clinical symptoms, such as shortness of breath, hypoxia, and cough.
Other conditions that may resemble the presentation of nivolumab-related pneumonitis include but are not restricted to pulmonary edema, alveolar hemorrhage, immune-related tumor inflammation and tumor progression.[10,11] If pneumonitis is suspected, then workup should include at least a chest x-ray (CXR), chest CT, and bronchoscopy with bronchoalveolar lavage (BAL) and fluid should be sent for culture. Radiographic findings of nivolumab-related pneumonitis range from isolated radiographic abnormalities to progressive, diffuse infiltrates on CXR and/or chest CT. CXR may show nonspecific lung infiltrate or blunting of the costophrenic angle, indicating a pleural effusion. CT imaging is the imaging modality of choice for diagnosing pneumonitis, which can show a spectrum of findings that can include but are not limited to an isolated lung consolidation with air bronchograms, diffuse consolidation, ground-glass opacities (GGOs), pleural effusions, patchy shadows, reticular opacities, traction bronchiectasis, centrilobular nodularity, interlobular septal thickening and intralobular lines, honeycombing, and nonspecific interstitial pneumonia pattern. In severe cases CT imaging may show a pattern suggestive of diffuse alveolar damage.[4,10,11,14,15]
The precise role of bronchoscopy and BAL in the management of PD-1 pneumonitis is unclear, but BAL may help identify an underlying pulmonary infection.[13,16] It is important to exclude infectious causes before committing patients to high dose or a long course of steroids. The identification of an inflammatory infiltrate (lymphocytes and eosinophils) in the lung in the absence of an obvious etiology can be helpful in supporting the suspicion of drug-related pneumonitis. There should be a high suspicion for nivolumab-related pneumonitis, especially if there is a lack of improvement with antibiotics and all of the cultures are negative, including sputum, BAL, and pleural fluid cultures.
The exact mechanism of pneumonitis related by PD-1 blockade is unclear. It has been suggested that the T lymphocytes could regulate dendritic cell and macrophage function during acute infection.[4,7,10] Furthermore, PD-1 could induce negative feedback to attenuate innate immunoinflammatory responses and tissue damage elicited by Toll-like receptors and cytokine signaling. As such, nivolumab may cause excessive activation of immune cells by blocking the PD-1–PD-L1 pathway, which negatively regulates the immune response during infections. In lung infections a plethora of lung tissue–derived antigens may be recognized by activated immune cells.[4,7]
The incidence of all grades of immune-related pneumonitis induced by nivolumab was 4.6 (6.2%) in NSCLC patients. Death related to nivolumab toxicity was more prevalent among those with NSCLC than among those with other cancer types.[4,9,15,18] It is hypothesized that NSCLC patients are more susceptible to developing pulmonary adverse effects from nivolumab because of their exposure to smoking and underlying lung conditions, including chronic obstructive pulmonary disease and pulmonary fibrosis. Nivolumab-related pneumonitis commonly occurs several months after nivolumab therapy;[3,4,8,14,19] however, in some cases the onset of nivolumab-related pneumonitis can be immediate.
A previous meta-analysis revealed that the incidence of pneumonitis associated with the monotherapy of PD-1 inhibitors, nivolumab, or pembrolizumab, was 2.7% for all-grade and 0.8% for grades ≥3. Furthermore, this report showed that pneumonitis related to nivolumab monotherapy occurred in 4.1% (1.4%–8.5%) of patients with NSCLC with all grades and 1.7% (0%–3.4%) with grades ≥3 toxicity, whereas pneumonitis occurred in 1.5% (0%–1.9%) of patients with malignant melanoma (MM) at all grades and 0.1% (0%–0.3%) with grades ≥3 toxicity. Another study reported that the incidence of pneumonitis associated with nivolumab monotherapy was 2.9% and 11.8% for combination therapy with nivolumab and other immune checkpoint inhibitors.
Rizvi et al described a phase II single-arm trial that involved patients who had received ≥2 previous treatments for squamous NSCLC and were subsequently started on intravenous nivolumab (3 mg/kg) every 2 weeks until progression or unacceptable toxic effects. They enrolled and treated 117 patients. Six patients had treatment-related pneumonitis (none grade 4 or 5); 1 additional grade 3 pneumonitis was reported between 30 and 100 days after the last dose of nivolumab. All of the patients with pneumonitis were treated with corticosteroids, with a median time to resolution of 3.4 weeks (range 1.6–13.4). Two deaths were attributed to nivolumab by the investigator. One patient died of hypoxic pneumonia 28 days after the last dose of nivolumab. That patient had rapid tumor progression and bronchial obstruction with possible associated opportunistic infection. Although this condition was distinct from pneumonitis, the investigator reported the adverse event as possibly related to nivolumab because an inflammatory component could not be ruled out and no bronchoscopy or autopsy was performed.
Gettinger et al reported results from 129 patients with heavily pretreated NSCLC who received nivolumab 1, 3, or 10 mg/kg intravenously once every 2 weeks in 8-week cycles for up to 96 weeks. Although nivolumab therapy was generally well tolerated, 14% of patients experienced grade 3 to 4 treatment-related adverse events. Four patients (3%) had treatment-related grade 3 pneumonitis, and 1 had grade 5 pneumonitis. In this study, there were 3 treatment-related deaths associated with pneumonitis (2 with unresolved grade 4 pneumonitis, and 1 with grade 5 pneumonitis). Two of the deaths occurred early in the trial, and the third occurred after the date of the last safety analysis. The authors found no clear relations between the occurrence of pneumonitis and dose level or treatment duration. Toxicities did not seem to be cumulative. The importance of early identification and management of pneumonitis is elucidated in this study as two of the fatal cases occurred early in the trial, before pneumonitis was recognized as a toxicity of treatment. Although identifying drug-induced pneumonitis can be challenging and difficult, a delay in diagnosis may lead to prolonged clinical course and worse prognosis.
Topalian et al enrolled a total of 296 patients in a phase I study to assess the safety, antitumor activity, and pharmacokinetics of nivolumab. In this study, drug-related pneumonitis occurred in 9 of the 296 patients (3%), with grade 3 or 4 pneumonitis developing in only 3 patients (1%). There were 3 drug-related deaths (1%) from pneumonitis (2 in patients with NSCLC and 1 in a patient with colorectal cancer). The authors found no clear relation between the occurrence of pneumonitis and tumor type, dose level, or the number of doses received. Six patients with early-grade pneumonitis were treated by the discontinuation of nivolumab, glucocorticoid administration, or both. In other patients with grade 3 or 4 pneumonitis, infliximab, mycophenolate, or both were used for additional immunosuppression. Further studies regarding the prevalence, risk factors, clinical features, chest CT findings, the utility and yield of BAL, and treatment outcomes for nivolumab-induced pneumonitis are warranted.
South Med J. 2020;113(11):600-605. © 2020 Lippincott Williams & Wilkins